Hypoglycemia symptoms include trembling in the hands and arms, decreased muscle coordination, confusion, coma, and sometimes death. Follow this if you suspect someone with diabetes is not acting appropriately:
- Safety is always first. Always follow the basics of first aid. There are many causes of unconsciousness that are not related to diabetes. If you feel the area is not safe, stay back and summon help. You are no help to the victim if you get hurt. Follow universal precautions and wear personal protective equipment if you have it.
- If the victim is conscious and able to follow your commands, have the victim eat or drink something sweet. There are glucose gel products on the market just for this use. Other than gel products, juices work best. Victims can even eat frozen juice concentrate right out of the can with a spoon.
- If the victim is unconscious, place the victim in the recovery position and call 911.
- Monitor the victim and wait for the ambulance. Follow the basic steps for first aid while you wait.
- If you have questions or comments, join the discussion! Post to the Forum!